My Mom is on a pretty heavy dose of prednisone and today is her 4th day on it. Any advice? - AgingCare.com

My Mom is on a pretty heavy dose of prednisone and today is her 4th day on it. Any advice?

Follow
Share

She is taking if for extreme pain and bronchitis and the doctor gave her two more refills. Anyway mom woke up this morning and her face was completely flushed and her skin was really warm. A visiting nurse came out today and said that the prednisone could cause high blood sugar and maybe diabetes. She told me that mom should stop eating sugar except for some fruit, no fruit juices or candy and stuff which makes complete sense. Has anyone heard of this before?

This question has been closed for answers. Ask a New Question.
10

Answers

Show:
They tried morphine in pill form and she started hallucinating so she stopped. The pain management dr who is an a** in my opinion said something about a morphine drip since he has run out of options but she is being referred to a rheumatologist to see about her pain. A visiting nurse will be coming out for a couple weeks. I am starting a support group at our local senior center tomorrow. I hope it helps in addition to the caring site. Thanks
Helpful Answer (1)
Report

Fligirl, I'm sorry your mother is so poorly and that the doctors weren't more help. Do you have nursing staff coming in regularly? Look after yourself, too, won't you. Hugs.
Helpful Answer (1)
Report

Is morphine an option? It does relieve pain and open airways.
Helpful Answer (0)
Report

I called the doctors service last night and did not hear from him until this am after I called again. I wonder what these doctors are thinking. Anyway he told me to cut mom Dow to just one prednisone a day from now on. I chose to not give mom anymore last night. She is still flushed now but don't know what that is. She is just not feeling right but cannot express it anymore which really upsets me. She is making up more stories now do I guess means she is going more downhill. Thank you all for your help
Helpful Answer (0)
Report

prenisone has the effect of masking symptoms and relieving inflamation but the underlying cause of the problem still needs to be treated. in this case mom must have been severely ill with the bronchitis or does she have another long term problem such as asthma. it is not unusual to prescribe a high dose of prednisone for a few days then quickly taper the dose down. the extra refils were probably added just in case she might need to continue. the Dr will advise you today. the lack of an elevated temp reading does not mean she does not have an infection going on just that the drug is masking the symptoms which is why she is taking it anyway. please keep us in the loop. you are doing all the right things.
Helpful Answer (2)
Report

I took prednisone for severe pain. I was warned it my raise my blood sugar. OMG, did it ever!! (I have diabetes.) It was a known risk. There was never any intention that I would be on the drug for long-term. My endocrinologist adjusted my medications for the short term. The term was very short, because prednisone was not effective for the pain! :(

So I can see why the nurse focused on blood sugar reactions. Even if Mom does not have diabetes, as I understand it someone with pre-diabetes or an undetected metabolic problem could have these reactions, too. A very elevated blood sugar level can cause symptoms such as flushing.

fligirl58, calling the nurse hotline was exactly the right thing to do. See, you know how to handle these things, too. I find that the nurse hotlines can do great high-level triage and can direct you to wait until clinic hours, or call the doctor, or go to ER, etc. They can tell you what to watch for it and what to do if it occurs. The Nurse Hotlines are an under utilized resource, in my opinion.

You asked us. That was good. There is a lot of experience here and you'll hear from other over the next few days. You called a medical resource for a more immediate response as well. Ya done good! :)

I hope you will let us know what the doctor says, and the outcome of this episode. I sure hope a good balance is reached between treating the pain and the bronchitis and managing the side effects!
Helpful Answer (2)
Report

Actually I called the nurse hotline and she also told me to call the doctor. I did and am waiting for a call back. Thanks, you really know how to handle all this.
Helpful Answer (0)
Report

If this gets worse , I would be headed to the ER. Just my opinion.
Helpful Answer (1)
Report

Thank CM she does not have a fever, I have taken it twice and the nurse took it once. I will follow up with the doc tomorrow.
Helpful Answer (0)
Report

Um. Of all the side effects to worry about, I'm surprised the nurse picked on that. If I were you I'd be on the phone to the prescribing doctor to report the symptoms, and if you think your mother has a fever be sure to tell him so. Best of luck, please update.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions